Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 10, NWS Pueblo, CO

May 31, 1997Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 31, 1997, 5:17 PM MDT for Prowers County, Colorado. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1997, 5:17 PM MDT (23:17 UTC)
Expired
May 31, 1997, 6:20 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

What was reported inside it

TimeReportWhereRemark
May 31, 5:45 PM MDTHail 0.75Bristol, CO
May 31, 5:50 PM MDTHail 0.75Granada, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS1 KPUB 312319 RRA
SVRPUB
COC099-010020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
517 PM MDT SAT MAY 31 1997

* SEVERE THUNDERSTORM WARNING FOR
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 620 PM MDT
 
* SOME LOCATIONS AFFECTED
  ALONG AND JUST WEST OF HIGHWAY 385 NORTH OF BRISTOL THROUGH 530 PM
  NEAR BRISTOL BY 530 PM

* AT 516 PM RADAR SHOWED A SEVERE STORM 7 MILES NORTH NORTHWEST OF
  BRISTOL OR 16 MILES NORTHEAST OF LAMAR MOVING SOUTH AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:06 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 31, 2:06 PM MDT, 3 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT SAT MAY 31 1997

CHALLENGE TONIGHT IS WHETHER OR NOT PRESENT SHALLOW CONVECTION WILL
BREAK CAP.  THINKING IS PROBABLY NOT SINCE WE HAVE ALREADY CLIMBED
ABOVE CONVECTIVE TEMPS MOST AREAS AND STILL NOTHING.  MODEL FORECASTS
AND SURFACE OBSERVATIONS FOR THIS EVENING SIMILAR...INDICATING BEST
POTENTIAL FOR THUNDERSTORMS OVER THE EXTREME SOUTHEAST PLAINS.  IT IS
THERE THAT MOISTURE AND INSTABILITY IS BEST.  ADDITIONALLY...THETA-E
RIDGE AXIS LIES IN THIS VICINITY.  HOWEVER...12 HR ETA STILL HAS A GOOD
AMOUNT OF CIN TO OVERCOME AND WITH NO TRIGGER...NOT SURE THAT IT WILL
HAPPEN.  CAN'T RULE A FEW STORMS BREAKING THE CAP THIS EVENING SO WILL
BROADBRUSH WITH ISOLATED TERMINOLOGY FROM THE SANGRE DE CRISTOS/PIKES
PEAK REGION ON EAST.

LW

In the hours before

Special weather statement, May 31, 11:45 AM MDT, 5 hours 32 minutes before
COZ060>081-010600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SAT MAY 31 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

TO A CERTAIN EXTENT...STRONG UPPER LEVEL WARMING WILL CAP CONVECTION
OVER SOUTHERN COLORADO THIS AFTERNOON.  HOWEVER...A FEW CONVECTIVE
CELLS MAY BREAK THROUGH THE CAP IF STRONG SURFACE HEATING AND AMPLE
LOW LEVEL MOISTURE CAN PROVIDE ENOUGH LIFT.

MOISTURE AND HEATING WILL BE GREATEST OVER THE EXTREME SOUTHEAST
PLAINS...INCLUDING KIOWA...PROWERS...BACA AND EASTERN LAS ANIMAS
COUNTIES.  IF STORMS TO DEVELOP IN THESE AREAS...SOME COULD BE
SEVERE.

SPOTTER ACTIVATION MAY BE NECESSARY IF SEVERE STORMS DEVELOP.

LW
Special weather statement, May 31, 11:47 AM MDT, 5 hours 30 minutes before
COZ060>081-010600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SAT MAY 31 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

TO A CERTAIN EXTENT...STRONG UPPER LEVEL WARMING WILL CAP CONVECTION
OVER SOUTHERN COLORADO THIS AFTERNOON.  HOWEVER...A FEW CONVECTIVE
CELLS MAY BREAK THROUGH THE CAP IF STRONG SURFACE HEATING AND AMPLE
LOW LEVEL MOISTURE CAN PROVIDE ENOUGH LIFT.

MOISTURE AND HEATING WILL BE GREATEST OVER THE EXTREME SOUTHEAST
PLAINS...INCLUDING KIOWA...PROWERS...BACA AND EASTERN LAS ANIMAS
COUNTIES.  IF STORMS TO DEVELOP IN THESE AREAS...SOME COULD BE
SEVERE.

SPO2TTER ACTIVATION MAY BE NECESSARY IF SEVERE STORMS DEVELOP.

LW
Special weather statement, May 31, 5:10 PM MDT, 7 minutes before
COZ078-080-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT SAT MAY 31 1997

...STRONG THUNDERSTORMS OVER KIOWA AND PROWERS COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 385 15 MILES SOUTH OF
SHERIDAN LAKE ALONG THE KIOWA PROWERS COUNTY LINE THROUGH 520 PM MDT.
IT WILL THEN MOVE ACROSS THE OPEN COUNTRY EAST OF HIGHWAY 385 AND
NORTH OF HIGHWAY 50 AND MAY EFFECT HARTMAN AFTER 530 PM.  THIS STORM
WILL BRING LOCALLY HEAVY RAIN...HAIL LESS THAN 3/4 INCH IN
DIAMETER...AND GUSTY WINDS.

AT 505 PM MDT PUEBLO DOPPLER RADAR SHOWED THIS STORM 14 MILES SOUTH
SOUTHWEST OF SHERIDAN LAKE MOVING SOUTHEAST AT 15 MPH.
Special weather statement, May 31, 5:12 PM MDT, 5 minutes before
COZ078-080-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT SAT MAY 31 1997

...STRONG THUNDERSTORMS OVER KIOWA AND PROWERS COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 385 15 MILES SOUTH OF
SHERIDAN LAKE ALONG THE KIOWA PROWERS COUNTY LINE THROUGH 520 PM MDT.
IT WILL THEN MOVE ACROSS THE OPEN COUNTRY EAST OF HIGHWAY 385 AND
NORTH OF HIGHWAY 50 AND MAY EFFECT HARTMAN AFTER 530 PM.  THIS STORM
WILL BRINtG LOCALLY HEAVY RAIN...HAIL LESS THAN 3/4 INCH IN
DIAMETER...AND GUSTY WINDS.

AT 505 PM MDT PUEBLO DOPPLER RADAR SHOWED THIS STORM 14 MILES SOUTH
SOUTHWEST OF SHERIDAN LAKE MOVING SOUTHEAST AT 15 MPH.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:38 PM MDTTornado WarningPUBProwers32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.